Hail, Newton
- When
- August 20, 2:07 PM CST
- Where
- Newton County, 3 mi S of Newton
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.267, -89.167
5 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 20, 9:15 AM CST, 4 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS ISSUED BY NWS SHREVEPORT LA 1015 AM CDT TUE AUG 20 2002 FORECAST PROBLEM THIS PACKAGE... TEMPERATURES IN THE SHORT TERM RAIN CHANCES THIS WEEKEND NO SIGNIFICANT CHANGES NEEDED TO THE CURRENT ZONES FORECAST. WINDS ARE LIGHT FROM THE NORTH...BUT THE SPEEDS ARE NOT SIGNIFICANT ENOUGH TO WARRANT AN UPDATE OF THE ZONES AT THIS TIME. WILL CONTINUE TO MONITOR FOR ANY CHANGES NEEDED PRIOR TO NEXT ZONE PACKAGE. PRELIMINARY NUMBERS FOLLOW BELOW. FCSTIDS = 10/36 JAN 93 73 93 73 / 20 10 20 20 MEI 93 71 92 72 / 30 20 20 20 .JAN... AR...NONE. LA...NONE. MS...NONE.
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 202000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS ISSUED BY NWS SHREVEPORT LA 1030 AM CDT TUE AUG 20 2002 ...THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE...MAINLY DURING THE AFTERNOON AND EARLY EVENING...ACROSS THE ENTIRE FORECAST AREA. A VERY MOIST AIRMASS REMAINS IN PLACE...COMBINE THAT WITH COOLER TEMPERATURES AND A WEAK DISTURBANCE ALOFT...AND THUNDERSTORMS WILL BE POSSIBLE AS TEMPERATURES REACH THE LOWER 90S. INSTABILITY WILL BE SUFFICIENT ENOUGH TO ALLOW A FEW THUNDERSTORMS TO BECOME SEVERE. THE MOST FAVORABLE LOCATION FOR SEVERE STORMS WILL BE SOUTH OF A LINE FROM JONESVILLE LOUISIANA TO JACKSON TO MERIDIAN MISSISSIPPI. THE STRONGEST STORMS WILL OCCUR BETWEEN 1 AND 7 PM...WITH WIND GUSTS TO 60 MPH BEING THE MAIN CONCERN. THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD NOT BE REQUIRED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 239 PM CDT TUE AUG 20 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 8 PM TONIGHT ALONG AND SOUTHEAST OF A RAYVILLE TO VICKSBURG TO CANTON TO KOSCIUSKO TO EUPORA LINE. DAMAGING WIND GUSTS TO 70 MPH WILL BE THE MAIN THREAT WITH THESE STORMS. A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE LOWER MISSISSIPPI VALLEY TODAY. A DISTURBANCE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL MOVE SOUTHWEST ACROSS THE AREA...TRIGGERING SCATTERED THUNDERSTORMS. DUE TO THE STRONG INSTABILITY IN PLACE...A FEW OF THESE STORMS MAY BECOME SEVERE OVER PORTIONS OF NORTHEAST LOUISIANA AND MUCH OF SOUTHERN AND EASTERN MISSISSIPPI. THE THUNDERSTORMS SHOULD GRADUALLY DISSIPATE AFTER SUNSET. ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNELL...AND HAM RADIO OPERATORS MAY BE NEEDED THIS AFTERNOON AND EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees were blown down in Columbus, as well as the remainder of Lowndes County.
Twelve to fifteen trees were blown down across the county.
Two trees and one powerline were blown down in the community.
Three trees and several powerlines were blown down across the county.
Several trees and powerlines were blown down around the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316034, 5316035, 5316036, 5316037, 5316038, 5316039.